Alert archive / Utah / Red Flag Warnings in 2025
Red Flag Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 21, 2025, 9:39 AM MDT for 5 counties in Utah. It was in force for 11 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2025, 9:39 AM MDT (15:39 UTC)
- Expired
- Jul 21, 2025, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 57 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:00 PM MDT | TSTM WND GST 59 | 10 W Knolls, UT | Mesonet station DPG17 Interstate 80. |
| Jul 21, 4:20 PM MDT | TSTM WND GST 64 | Knolls, UT | Mesonet station UTKNO I-80 at MP 40 Knolls. |
| Jul 21, 5:30 PM MDT | TSTM WND GST 67 | 2 Sw Kaysville, UT | Mesonet station UTWDK Sr-177 At Mp 5 Kaysville. |
| Jul 21, 6:00 PM MDT | TSTM WND GST 58 | 21 Ssw Knolls, UT | Mesonet station DPG24 W of Wildcat. |
| Jul 21, 6:30 PM MDT | TSTM WND GST 58 | 11 Se Fairfield, UT | Mesonet station UTLAK SR-68 at MP 15 Mosida. |
| Jul 21, 8:37 PM MDT | TSTM WND GST 60 | 3 E Corinne, UT | AWOS station KBMC Brigham City Rgnl Airport. |
| Jul 21, 8:50 PM MDT | TSTM WND GST 58 | 3 Ne Corinne, UT | Mesonet station UTNBC I-15 North Brigham City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 3.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3857 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WWUS85 KSLC 211539 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 939 AM MDT Mon Jul 21 2025 UTZ478-212345- /O.NEW.KSLC.FW.W.0007.250721T1539Z-250722T0300Z/ Salt Lake Desert- 939 AM MDT Mon Jul 21 2025 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * WINDS...South 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
1 follow-up statement
001 WWUS85 KSLC 220300 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 900 PM MDT Mon Jul 21 2025 UTZ478-220400- /O.EXP.KSLC.FW.W.0007.000000T0000Z-250722T0300Z/ Salt Lake Desert- 900 PM MDT Mon Jul 21 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... Relative humidities have trended upward to near to above 15 percent across the Salt Lake Desert. Winds will also gradually decrease through the night. As a result, the Red Flag Warning for the Salt Lake Desert has been allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 3:25 AM MDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 21, 3:25 AM MDT, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 325 AM MDT Mon Jul 21 2025 .SYNOPSIS...Limited amounts of moisture maintain isolated to scattered daytime convection chances, especially across southern Utah and elsewhere along Utah's high terrain. From midweek onward, a drying and warming trend is largely expected. && .SHORT TERM (Through 12Z/6AM Wednesday)...Morning analysis shows a longwave trough deepening through the PacNW while moisture interacting with a once stalled cutoff system is starting to lift into Utah. In addition to some nocturnal shower activity pushing into southern Utah, the combination of synoptic features is also enhancing overnight winds in many spots. This in turn is resulting in mild conditions, with current temperatures sitting around 5-15F above where they were at this time last night. The cutoff low will gradually eject through the area Monday towards/into the broader positive tilt longwave trough. In turn moisture spreads further north through the day along with general precipitation chances. By early afternoon daytime heating will result in an increase in instability, and a corresponding shift to more coverage of isolated to scattered convective showers/thunderstorms. Generally think the coverage of this activity will be maximized across southern Utah and areas along/east of the high terrain further north, with precipitation becoming further limited as you push north and west through Utah. With increased moisture, convection will be capable of periods of moderately heavy rain, frequent lightning, and gusty erratic outflow winds (especially in anything that develops in the drier environment in NW UT). Given increased coverage, opted to include "Possible" ratings in the Flash Flood Potential Index with the thought that any convection that does manage to drift over a rain sensitive area will pose at least some threat. A weak boundary advancing into NW to N UT Monday evening into the overnight will maintain some lower end shower chances, but otherwise expect coverage/strength of remaining activity elsewhere to decrease near/after sunset. The longwave trough will maintain influence over the forecast region on Tuesday, though moisture will be on the decrease. As such, anticipate fairly seasonable high temperatures with much further isolated high based convective coverage, largely over the eastern half of the forecast area. .LONG TERM (After 12Z/6AM Wednesday)...A drying and warming trend is in store for the region for the latter half of the workweek and into the weekend. The overall synoptic pattern will feature a persistent closed low in vicinity of the central California coast, with southwest flow flow aloft wrapping around that low into our area and a dome of high pressure to our east over the Central Plains. This persistent southwest flow overhead will gradually advect drier air into our area, though with just enough lingering mid-level moisture to support daily cumulus buildups over the higher terrain and perhaps a shower or thunderstorm through Friday, especially over the Uintas. From Saturday onward, the airmass over our area drys to the point that shower/thunderstorm chances become negligible even over the Uintas. This is in response to the Central Plains high retrograding and heights building over the Central Rockies as a result. Temperatures will steadily climb through the period, reaching climatological norms by early next week. The Wasatch Front looks to reach the upper 90s by next Monday, with a 25-40% chance of reaching triple digits at SLC. The St George vicinity and Lake Powell, meanwhile, will push well into the 100s, though very likely remaining shy of the 110F mark (only 10% chance of meeting/exceeding) per latest NBM probabilities. Given that late July is the climatologically warmest time of year, such temperatures are only a few degrees above normal, and consequently the HeatRisk tool is generally forecasting a max of Moderate (level 3 out of 5, i.e. heat impacting sensitive groups) over valleys of Utah. Lastly, with the dry and hot conditions, and increase in winds would bring a risk of critical fire weather conditions. Any weak shortwave ripples in the southwest flow aloft could bring such winds, though it is too early to forecast such features with much certainty. Finally, looking far out in global ensembles towards the end of July / beginning of August, there are signs that the synoptic pattern will become more favorable for monsoonal moisture to approach the Four Corners region with the high pressure cell mentioned above retrograding sufficiently to set up southerly flow aloft over our area. This timeframe is currently our best chance for another period of daily shower/thunderstorm chances. && .AVIATION...SLC...Predominantly VFR conditions and partly cloudy skies are in store today, with gusty southerly winds at times and persistent southerly wind direction expected. Cumulus buildups in vicinity over the higher terrain could result in afternoon thunderstorms south and east of the terminal, with only a 10% chance of such activity reaching the terminal itself. That said, gusty outflow winds with such storms could still reach the terminal (30% chance), especially between 20 and 24Z. .REST OF UTAH AND SOUTHWEST WYOMING...Isolated rain showers and thunderstorms will develop by mid morning mainly along and east of I- 15, with gusty and erratic winds in vicinity of such cells. Otherwise, prevailing south to west winds are expected today, with the strongest gusts west of I-15 and from SLC northward. && .FIRE WEATHER...Moisture is gradually pushing south to north into Utah this morning along with some associated light shower activity. Will see precipitation chances creep northward further into central and northern Utah through the day, with isolated to scattered thunderstorms also developing through the afternoon to early evening given daytime heating. As the system responsible for this moisture lifts through, another system digging towards the region will enhance winds/gusts especially across portions of the West Desert to northwest Utah, yielding areas of enhanced to locally critical fire weather conditions given the continued low RH values. Overall, widespread wetting rains are not anticipated, and what stronger showers/thunderstorms develop will be capable of periods of heavy rain in addition to frequent lightning and gusty erratic outflow wind gusts. While less coverage of activity is expected across the northwest quarter of the state given slightly drier air, the drier air will contribute to a bit higher ceiling on outflow wind gusts up to around 50 mph or so from what does form. Activity will trend downward in strength and coverage near/after sunset. Limited moisture will linger through midweek, resulting in a continued isolated daytime convective threat primarily over the high terrain. Overall though, anticipate a warming and drying trend as the week progresses, with widespread daytime minimum RH values below 15% from Friday into the weekend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Warthen LONG TERM...Van Cleave AVIATION...Van Cleave FIRE WEATHER...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:21 PM MDT | Special Weather Statement | SLC | Tooele | 39 min |
| Jul 21, 4:55 PM MDT | Special Weather Statement | SLC | Davis | 50 min |
| Jul 21, 5:03 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
Nearby
Red Flag Warnings in Utah, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.